Format

Send to

Choose Destination
See comment in PubMed Commons below
Endocr Pract. 2013 Mar-Apr;19(2):268-74. doi: 10.4158/EP12298.OR.

Over-the-counter-drug-induced thyroid disorders.

Author information

1
Department of Endocrinology, Walter Reed National Military Medical Center, Bethesda, MD 20889-5600, USA.

Abstract

OBJECTIVE:

Excessive iodine ingestion may cause thyroid dysfunction. In this case series, we report four patients who developed significant thyroid dysfunction after ingesting over-the-counter (OTC) drugs containing large concentrations of iodine.

METHODS:

Four patients from a tertiary medical center are reported.

RESULTS:

Case 1 involved acute exacerbation of thyrotoxicosis induced by taking OTC Tri-iodine™ in a 35-year-old woman while still on methimazole therapy. Case 2 involved thyroid-extract-induced thyrotoxicosis following ingestion of Thyromine™, and was confirmed by laboratory studies and ¹³¹I thyroid uptake. Cases 3 and 4 involved severe, symptomatic hypothyroidism induced in 2 patients with underlying autoimmune thyroiditis (Hashimoto's disease) following ingestion of Iodoral™. In all cases, thyroid dysfunction resolved with appropriate management and discontinuation of the OTC drugs.

CONCLUSION:

These case reports demonstrate the significant risks associated with OTC preparations containing iodine in patients predisposed to thyroid dysfunction. There is no valid reason for taking high-dose OTC iodine supplements, which have been shown to cause harm and have no known benefit.

PMID:
23529350
DOI:
10.4158/EP12298.OR
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Allen Press, Inc.
    Loading ...
    Support Center